South Carolina, 2009Damaging Winds in South Carolina, August 11, 2009
August 11, 2009 · NWS CHS · 2 events in 1 county or zone
A trough of low pressure in the lee of the Appalachians in combination with the sea breeze in a moderately unstable air mass, resulted in scattered thunderstorm development across southern South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure in the lee of the Appalachians in combination with the sea breeze in a moderately unstable air mass, resulted in scattered thunderstorm development across southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 12:52 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 11, 12:52 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT TUE AUG 11 2009
.SYNOPSIS...
A TROUGH OF LOW PRES WILL DEVELOP IN THE LEE OF THE APPALACHIANS
TODAY AND WED...AND WILL PERSIST OVER THE SOUTHEAST THROUGH THE
UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL HEIGHT FALLS TODAY WILL ALLOW FOR A LEE TROUGH TO
DEVELOP...INCREASING LOW-LEVEL CONVERGENCE TO OUR WEST AND
ENCOURAGING A ROBUST SEABREEZE THIS AFTERNOON. ALTHOUGH INLAND
DEWPOINTS WILL PROBABLY MIX INTO THE MIDDLE 60S DURING THE
AFTERNOON...THE COMBINATION OF A WEAK SHORTWAVE PASSING TO THE
NORTH...STRONG SURFACE HEATING...AND CONVERGENCE IN THE SURFACE
TROUGH SHOULD LEAD TO SCATTERED SHOWERS AND STORMS DEVELOPING.
MOST ACTIVITY WILL DEVELOP WEST OF THE AREA BUT CONVECTIVE
OUTFLOWS WILL PROBABLY PUSH INTO THE AREA AND TRIGGER ADDITIONAL
ACTIVITY. THE CAP WILL BE TOO STRONG FOR MUCH OF ANY ACTIVITY EAST
OF I-95...BUT WE HAVE MAINTAINED 20-30 POPS FAR INLAND WHERE A BIT
BETTER COVERAGE IS ANTICIPATED. CONVECTIVE CHECKLIST INDICATES
ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN.
HIGHS WILL AGAIN REACH WELL INTO THE 90S WHILE DEWPOINTS MAY NOT
MIX OUT QUITE AS MUCH DUE TO A STRONGER SOUTH-SOUTHWEST FLOW AT
THE SURFACE. HEAT INDICES ARE EXPECTED TO REACH 100-105 IN MANY
AREAS THIS AFTERNOON. A FEW LOCATIONS WHERE DEWPOINTS POOL SUCH AS
ALONG THE SEABREEZE COULD SEE HEAT INDICES BRIEFLY TOP 105F.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
WEAK MID LEVEL SHORT WAVES ARE FORECAST TO PASS THROUGH PARTS OF
THE REGION TONIGHT ALONG WITH A INCREASING PWATS AND ADDITIONAL
MID LEVEL COOLING. WE HAVE INCLUDING A SLIGHT CHANCE POPS FOR
THE EVENING HOURS INLAND FROM I-95 AND EVEN BELIEVE AN ISOLATED
SHOWER OR TSTM COULD POP UP AFTER MIDNIGHT WELL INLAND CLOSER
TO MOISTURE CONVERGENCE ASSOCIATED WITH THE LEE-SIDE SURFACE
TROUGH. WE INCREASED SKY COVERAGE SOMEWHAT TONIGHT IN OUR GRIDDED
PRODUCTS AND MAINTAINED PERSISTENCE ON LOW TEMPS IN THE MID 70S.
WINDS SHOULD BE LIGHT MOST AREAS...BUT PARTS OF THE CHARLESTON
TRI-COUNTY AREA MAY KEEP A LIGHT BREEZE GOING WELL INTO THE
OVERNIGHT GIVEN A FAVORABLE SYNOPTIC LOW LEVEL SW JETTING FLOW
ALONG THE CENTRAL CAROLINA COAST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS IN DECENT AGREEMENT WITH LARGE SCALE
SYNOPTIC PATTERN THROUGH THE EXTENDED PERIODS...WITH FINER DETAILS
LACKING GOOD CONSENSUS ESPECIALLY OVER THE WEEKEND AND INTO EARLY
NEXT WEEK. NEVERTHELESS...THE DIFFERENCES BETWEEN THE MODELS ARE NOT
EXPECTED TO HAVE MUCH OF AN IMPACT ON THE OVERALL FORECAST.
UPPER LEVEL HEIGHTS WILL LOWER OVER THE SOUTHEAST STATES WEDNESDAY
AS A LARGE SCALE UPPER LEVEL TROUGHING BEGINS TO DEVELOP ACROSS THE
REGION. THIS UPPER LEVEL TROUGH WILL THEN LINGER OVER THE AREA
THROUGH THE REMAINDER OF THE WORK WEEK BEFORE UPPER LEVEL RIDGING
BEGINS TO BUILD BACK INTO THE SOUTHEAST CONUS OVER THE WEEKEND AND
INTO EARLY NEXT WEEK. AS FOR THE SURFACE PRESSURE PATTERN...A TROUGH
OF LOW PRESSURE WILL DEVELOP IN THE LEE OF THE APPALACHIANS
WEDNESDAY...AND WILL REMAIN NEARLY STATIONARY THROUGH THE REMAINDER
OF THE WORK WEEK BEFORE WEAKENING OVER THE UPCOMING WEEKEND.
AS FOR FORECAST DETAILS...GIVEN THE DEVELOPMENT OF TROUGHING IN THE
LEE OF THE APPALACHIANS...THE PRESENCE OF UPPER LEVEL
TROUGHING...AND INCREASING DEEP MOISTURE ACROSS THE AREA...EXPECT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.
IN FACT...SEVERE WEATHER APPEARS TO BE A CONCERN WEDNESDAY
AFTERNOON...AS ENTRANCE REGION FORCING FROM A 70+ KNOT H25 JET
OVERSPREADS THE REGION WITH PLENTY OF INSTABILITY IN PLACE GIVEN
CAPE VALUES OF 3000-3500 J/KG. THE MAIN HAZARDS ARE EXPECTED TO BE
DAMAGING WINDS AND MARGINALLY SEVERE HAIL...AND WILL ADD MENTION OF
THE POTENTIAL FOR SEVERE WEATHER TO THE HAZARDOUS WEATHER OUTLOOK.
WITH UPPER LEVEL RIDGING BEGINNING TO BUILD BACK INTO THE SOUTHEAST
STATES OVER THE WEEKEND ALONG WITH THE WEAKENING OF THE SURFACE
TROUGH IN THE LEE OF THE APPALACHIANS...EXPECT THE AREAL COVERAGE OF
SHOWER/THUNDERSTORM ACTIVITY TO DECREASE...AND WILL CARRY SCATTERED
POPS SATURDAY THROUGH MONDAY.
TEMPERATURES ARE EXPECTED TO RUN SEVERAL DEGREES ABOVE NORMAL
WEDNESDAY...THEN DROP TO WITHIN A COUPLE DEGREES EITHER SIDE OF
NORMAL THURSDAY THROUGH MONDAY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOST OF THE AFTERNOON CONVECTION SHOULD REMAIN WEST OF THE
TERMINALS TODAY AND CLOSER TO THE LEE TROUGH. HOWEVER A FEW
SHOWERS OR AN ISOLATED STORM COULD CREEP TOWARD THE CHARLESTON
TERMINAL LATE THIS AFTERNOON ONCE MORE CONVECTIVE OUTFLOWS COLLIDE
AND SPUR NEW ACTIVITY CLOSER TO THE COAST. THE LATEST WORKSTATION
WRF MODEL IS ALLUDING TO THIS AS WELL...THUS HAVE INCLUDED A
VICINITY SHOWER AT CHS. OVERNIGHT A DECENT SOUTHWEST WIND WILL
HOPEFULLY PRECLUDE MUCH IN THE WAY OF A FOG THREAT. WED LOOKS
WETTER WITH AN UPPER WAVE MOVING IN. HOWEVER THE BRUNT OF THE
SHOWERS/STORMS SHOULD MOVE IN AFTER 18Z.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL GENERALLY PREVAIL.
HOWEVER...MVFR/IFR CONDITIONS ARE POSSIBLE IN SCATTERED AFTERNOON
AND EVENING SHOWERS/THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.
&&
.MARINE...
SYNOPTIC PATTERN SHIFT TO AN INLAND TROUGH AND ATLC RIDGE HAS
RESULTED IN AN INITIAL SW NOCTURNAL SURGE ALONG THE CHARLESTON
COUNTY COAST OVERNIGHT WITH SPEEDS TOPPING 15 KT IN PLACES FROM
FOLLY BEACH TO BUOY 41004. WE EXPECT A SOMEWHAT STRONGER SW SURGE
IN SIMILAR AREAS TONIGHT WITH 15-20 KT WINDS POSSIBLE OFF OF THE
CHARLESTON COUNTY COAST UNTIL 06Z-08Z/12.
ELSEWHERE WINDS OFF THE COAST OF SOUTHERN SOUTH CAROLINA AND
SE GEORGIA SHOULD EBB TO 10 KT OR LESS DURING THE POST-DAWN
HOURS TODAY...THEN INCREASE INTO THE 10-15 KT RANGE TONIGHT
AS THE LOW LEVEL GRADIENT TIGHTENS. SEAS 2-3 FT COULD BUILD
TO NEAR 4 FT LOCALLY OUT TO 20 NM OFF THE CHARLESTON COUNTY
COAST IF THE SURGE IS EVEN STRONGER THAN ANTICIPATED.
WEDNESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN IN
CONTROL OF THE COASTAL WATERS WHILE A TROUGH OF LOW PRESSURE
DEVELOPS IN THE LEE OF THE APPALACHIANS. THIS WILL RESULT IN A
FAIRLY TYPICAL SUMMERTIME PATTERN CHARACTERIZED BY AFTERNOON SEA
BREEZES AND NOCTURNAL SURGES. WINDS ARE EXPECTED TO REMAIN AT OR
BELOW 15 KNOTS THROUGH THE PERIOD...WITH SEAS AT OR BELOW 4 FEET.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JRL
Hazardous weather outlook, Aug 11, 3:12 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT TUE AUG 11 2009
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS...THE APPROACH OF A TROUGH OF LOW PRESSURE IN
COMBINATION WITH THE SEA BREEZE AND A WARM...UNSTABLE AIR
MASS...WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST
GEORGIA WEDNESDAY AFTERNOON. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE MAIN HAZARDS EXPECTED TO BE DAMAGING
WINDS AND MARGINALLY SEVERE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 2:03 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT TUE AUG 11 2009
SCZ040-042-043-112000-
ALLENDALE-HAMPTON-INLAND COLLETON-
303 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLLETON...EXTREME
NORTH CENTRAL HAMPTON AND EXTREME EAST CENTRAL ALLENDALE COUNTIES
THROUGH 400 PM EDT...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR JENNYS...OR ABOUT 9 MILES NORTH OF
HAMPTON...MOVING EAST AT 10 MPH.
AREAS IN AND AROUND JENNYS...MILEY...MOSELLE...ASHTON...LODGE...WILL
BE IMPACTED THROUGH 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
Special weather statement, Aug 11, 2:13 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT TUE AUG 11 2009
SCZ043-044-112015-
DORCHESTER-INLAND COLLETON-
313 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLLETON AND
NORTHWESTERN DORCHESTER COUNTIES THROUGH 415 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR PADGETTS...OR ABOUT 16 MILES SOUTHEAST
OF BAMBERG...MOVING EAST AT 15 MPH.
AREAS IN AND AROUND PADGETTS...COLLETON...WILLIAMS...SMOAKS...
RUFFIN...SMYLY...CAT HOLE...WILL BE IMPACTED THROUGH 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
Special weather statement, Aug 11, 2:51 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT TUE AUG 11 2009
SCZ042>045-049-050-112045-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-HAMPTON-INLAND
COLLETON-
351 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL IMPACT EXTREME WEST CENTRAL
CHARLESTON...CENTRAL COLLETON...EAST CENTRAL HAMPTON...DORCHESTER AND
NORTHERN BERKELEY COUNTIES THROUGH 445 PM EDT...
AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS...SOME STRONG...CAPABLE OF PRODUCING
GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SANDRIDGE TO EARLY BRANCH...MOVING EAST AT 15 MPH.
AREAS IN AND AROUND HUSSERTOWN...SPRING HILL...WALTERBORO...SIDNEY...
PRIOLEAU...EASTERN LAKE MARION...MOOREFIELD...CROSS...CROSS CROSS
ROADS...THAYER...WILL BE IMPACTED THROUGH 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
Thunderstorm Wind, Colleton
- When
- August 11, 3:07 PM EST to 3:08 PM EST
- Where
- Colleton County, 2.58 mi NE of Stokes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.001, -80.695
The public reported a tree down near the intersection of McLeod Road and Mount Carmel Road, 3 miles northeast of Stokes, South Carolina.
Thunderstorm Wind, Colleton
- When
- August 11, 4:16 PM EST to 4:17 PM EST
- Where
- Colleton County, 1.81 mi SW of Green Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.710, -80.640
The public reported a tree down near the intersection of Whitehall Road and Highway 17, two miles southwest of Green Pond, South Carolina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191396, 191392.